As clinicians, whether we are dispensers or audiologists, most of the people we come into contact with ask us about the effects of medication on hearing and balance. We also query patients on their medications as part of the the history taking portion of diagnostic evaluations.
But how many of us look up each medication? We are familiar with some medications that can cause hearing loss, such as Furosemide, but did you know that controlled studies show that at doses of more than twice a week, the increased risk of hearing loss is 22% for acetaminophen (e.g., Tylenol), 21% for ibuprofen, and 12% for aspirin? Did you know that the acetaminophen effect shoots up to 99% for men younger than 50?
Our ongoing patient population grows older by default as we see them year after year. Aging is often associated with new and more medications in these patients. It is important for us to ask about changes in medications every time we see a patient and to follow-up on new medications to ensure that they do not affect hearing and vestibular function. In a post written late last year on Musical Ear Syndrome, I used online searching and found 368 different medications that cause aural hallucinations. When I do a search for a medication, I use drugs.com and a few others (drugdigest.org, Google with drug name and hearing loss) and conduct a ‘Control F’ search using words such as “aural”, “deaf”, “hearing”, “ringing”, and “tinnitus”. Depending on the case history I will explore “dizziness” and “vertigo” more closely, but most medications have “dizziness” as a side effect.
When I talk to patients about medications I start with “Only you and your physician can make decisions on your medications. I will report the effects of (these medications) to your physician, but you are NOT to change your medications on your own. If you have a high-risk medication and testing shows a change in your hearing, it will be reported to your physician.” My specialty is not medication, but finding out what may be affecting a patient’s hearing is. This is where a good relationship with others in the medical community is extremely important.
Sometimes in reporting the medications they take, patients will reveal that they have kidney problems or diabetes, which they did not report on the case history. Many times people will tell me they did not report something because they did not think it was “part of their ears” and therefore not relevant. Statements of that type offer great clinical opportunities for education and counseling.
Next time you encounter a series of medications, take some time to look each one up and update yourself. Another great resource within our own community is from Dr. Robert DiSogra who was originally published in Audiology Today in September 2008 but continues to update the list.